Effective flux boundary conditions for upscaling porous media equations

T. C. Wallstrom, M. A. Christie, L. J. Durlofsky, D. H. Sharp

    Research output: Contribution to journalArticlepeer-review

    40 Citations (Scopus)


    We introduce a new algorithm for setting pressure boundary conditions in subgrid simulations of porous media flow. The algorithm approximates the flux in the boundary cell as the flux through a homogeneous inclusion in a homogeneous background, where the permeability of the inclusion is given by the cell permeability and the permeability of the background is given by the ambient effective permeability. With this approximation, the flux in the boundary cell scales with the cell permeability when that permeability is small, and saturates at a constant value when that permeability is large. The flux conditions provide Neumann boundary conditions for the subgrid pressure. We call these boundary conditions effective flux boundary conditions (EFBCs). We give solutions for the flux through ellipsoidal inclusions in two and three dimensions, assuming symmetric tensor permeabilities whose principal axes align with the axes of the ellipse. We then discuss the considerations involved in applying these equations to scale up problems in geological porous media. The key complications are heterogeneity, fluctuations at all length scales, and boundary conditions at finite scales.

    Original languageEnglish
    Pages (from-to)139-153
    Number of pages15
    JournalTransport in Porous Media
    Issue number2-3
    Publication statusPublished - Feb 2002


    • Effective flux boundary conditions
    • Scale up


    Dive into the research topics of 'Effective flux boundary conditions for upscaling porous media equations'. Together they form a unique fingerprint.

    Cite this